Illinois, 2002

Damaging Winds in Illinois, December 17 to 18, 2002

December 17 to 18, 2002 · NWS ILX · 4 events in 4 counties and zones

A line of severe thunderstorms moved northeast across Western Illinois causing sporadic wind damage. ) a large power pole was snapped off and fell across Illinois Route 106 on the south side of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of severe thunderstorms moved northeast across Western Illinois causing sporadic wind damage. As the storms moved into Alsey (Scott Co.) a large power pole was snapped off and fell across Illinois Route 106 on the south side of town. Several other power poles were broken off about half a mile further northeast along the Alsey/Manchester Road. Also, numerous trees and tree limbs were blown down in this area. When the storms moved through Jacksonville (Morgan Co.), a three mile long path of damage was created. Numerous trees, tree limbs, power lines and power poles were blown down. Some of the fallen trees destroyed several garages, cars and the roof of one house. Also, a 35 foot by 40 foot section of roof was blown off of the Morgan County Courthouse and a 50 foot tall fire dispatch radio tower was blown down. In northeastern Morgan County, near Prentice, a tree and a grain bin were blown over onto power lines. As the storms moved through Ashland (Cass Co.), several trees were blown down but no structures were damaged. In Greenview (Menard Co.), a large tree was blown down onto a house causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 17, 9:25 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 17, 9:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
925 PM CST TUE DEC 17 2002

SURFACE WARMFRONT NOW MAKING NORTHWARD PROGRESS AND NOW EXTENDS FROM
QUINCY TO SPRINGFIELD TO LAWRENCEVILLE. MOISTURE RETURN IS
PROGRESSING NICELY WITH MID 50S INTO CENTRAL ILLINOIS. VIGOROUS
SHORTWAVE NOW COMING THROUGH OKLAHOMA WILL APPROACH ILLINOIS LATER
TONIGHT...PROMOTING THE CONTINUED DEVELOPMENT OF CONVECTION. WIND
FIELDS ARE QUITE IMPRESSIVE AND LIKELY CAUSE A FEW ELEVATED
SUPERCELLS...MUCH LIKE WHAT IS HAPPENING IN CENTRAL MISSOURI AT THIS
TIME.

OVERALL WEATHER SCENERIO IS PROGRESSING ON SCHEDULE...HOWEVER WILL
HAVE TO RAISE TEMPERATURE FORECASTS.  ..04..

.ILX...NONE.
Hazardous weather outlook, Dec 17, 11:12 AM CST, 12 hours 33 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STRONG WEATHER SYSTEM IN THE PLAINS WILL SLOWLY MOVE INTO THE
MIDDLE MISSISSIPPI REGION THIS AFTERNOON. THIS SYSTEM WILL INTERACT
WITH WARM MOIST AIR FROM THE GULF TO PRODUCE SHOWERS AND
THUNDERSTORMS IN MISSOURI...IOWA...ARKANSAS AND ILLINOIS.

SOME OF THESE STORMS COULD BE SEVERE THIS EVENING AND CONTAIN
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SYSTEM IN THE PLAINS TODAY WILL EFFECT THE WEATHER IN CENTRAL
ILLINOIS AGAIN ON WEDNESDAY. WARM MOIST AIR ALREADY IN PLACE FROM
TODAY WILL INTERACT WITH AN APPROACHING COLD FRONT MOVING IN FROM
THE WEST TO PRODUCE SHOWERS AND THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT.

SOME OF THESE STORMS COULD BECOME SEVERE WEDNESDAY AND CONTAIN LARGE
HAIL AND DAMAGING WINDS.

HAZARDOUS WEATHER IS NOT EXPECTED FOR DAYS THREE THROUGH SEVEN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE THIS AFTERNOON AND
EVENING...AND THEN AGAIN WEDNESDAY AND WEDNESDAY NIGHT.

BARKER

The radar

The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
December 17, 11:45 PM CST to 11:55 PM CST
Where
Scott County, Alsey
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.550, -90.433

Thunderstorm Wind, Morgan

When
December 18, 12:00 AM CST to 12:20 AM CST
Where
Morgan County, 1 mi SW of Jacksonville
Measured
70 kt (81 mph)
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
39.717, -90.250

Thunderstorm Wind, Cass

When
December 18, 12:20 AM CST to 12:25 AM CST
Where
Cass County, Ashland
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -90.017

Thunderstorm Wind, Menard

When
December 18, 12:35 AM CST to 12:40 AM CST
Where
Menard County, Greenview
Measured
55 kt (63 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
40.083, -89.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324313, 5324314, 5324315, 5324316.